Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 232, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 26, 2003, 6:12 PM EDT for Saint Mary's County, Maryland. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2003, 6:12 PM EDT (22:12 UTC)
- Expired
- Aug 26, 2003, 7:45 PM EDT
- In force
- 93 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Saint Mary's County, MD
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1276 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:35 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 26, 3:35 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT TUE AUG 26 2003 SHORT TERM (TONIGHT-WED) ...SVR TSTM WATCH FOR ENTIRE MD AND NRN VA/DC UNTIL 8PM EDT... TONIGHT...LATEST RDR IMAGERY SHOWS LINE OF STORMS EXTENDING FROM NEAR HARRISBURG TO CUMBERLAND RACING TO THE SE ABT 40 KTS. SOME POTENTIAL FOR WIND DAMAGE GIVEN FAST MOVEMENT BUT AREA WAS NOT ABLE TO RECOVER TOO MUCH FROM MORNING ACTIVITY. THIS LINE COULD INTENSIFY THIS EVENING AS IT APPROACHES THE DC METRO WHERE TEMPS WERE ABLE TO CLIMB BACK TO NEAR 90 AFTER MORNING RAIN. IR IMAGERY SHOWS ANOTHER COMPLEX EVOLVING NEAR CHICAGO ATTM. THIS ONE MAY REACH US PERHAPS IN THE WEE HRS OF THE MORNING IF IT IS ABLE TO SURVIVE. GIVEN WNW FLOW STORMS LIKELY TO TRACK ACROSS THE NRN HALF OF THE CWA WITH MOST THE ACTIVITY REMAINING NORTH OF PETERSBURG WV /MANASSAS TO ADW LINE. TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE STORMS AND CHANCE OF SVR WX. .LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY... GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS BY THE WEEKEND. UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE SOUTHERN ZONES WEDNESDAY NIGHT. SOME DRIER AIR EXPECTED TO MOVE IN FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY. WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON THURSDAY WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE. NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 26, 11:00 AM EDT, 7 hours 12 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-271000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE MORE ISOLATED IN NATURE. STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM AND 9 PM. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS THE AREA. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON. LFR/MANNING
In the hours before
Local storm report, Aug 26, 4:08 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM RESTON VA WIND DAMAGE
08/26/03 FAIRFAX A FEW TREES DOWN ONTO
APARTMENT BUILDING.
REPORTED BY FAIRFAX
COUNTY 911.
0340 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 ST. MARYS NUMEROUS TREES DOWN WEST
AND CENTRAL PORTION OF
COUNTY. REPORTED BY
WASHINGTON COUNTY 911.
0345 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MINERAL NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY MINERAL COUNTY 911.
0400 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MINERAL NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY BERKELEY COUNTY 911.Local storm report, Aug 26, 4:14 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAMES
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM RESTON VA WIND DAMAGE
08/26/03 FAIRFAX A FEW TREES DOWN ONTO
APARTMENT BUILDING.
REPORTED BY FAIRFAX
COUNTY 911.
0340 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 WASHINGTON NUMEROUS TREES DOWN WEST
AND CENTRAL PORTION OF
COUNTY. REPORTED BY
WASHINGTON COUNTY 911.
0345 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MORGAN NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY MORGAN COUNTY 911.
0400 PM COUNTYWIDE WV WIND DAMAGE 08/26/03
8/26/03 BERKELEY NUMEROUS TREES AND
POWERLINES DOWN. REPORTED BY
BERKELEY COUNTY 911Special weather statement, Aug 26, 5:05 PM EDT, 1 hour 7 minutes before
VAZ041-052-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 505 PM EDT TUE AUG 26 2003 AT 505 PM EDT...DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORMS MOVING ACROSS LOUDOUN AND FAIRFAX COUNTIES THESE STORMS HAVE SENT OUT STRONG WINDS IN TO PRINCE WILLIAM AND FAUQUIER COUNTIES. THESE WINDS CAN BE AS STRONG AS 40 MPH. THE COMMUNITIES OF BULL RUN...HAYMARKET...MANASSAS ...MANASSAS PARK AND THE PLAINS WILL BE AFFECTED BY THESE WINDS THROUGH 600 PM EDT.
Local storm report, Aug 26, 5:12 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 WASHINGTON NUMEROUS TREES DOWN
ACROSS WESTERN AND
CENTRAL PORTION OF THE
COUNTY. REPORTED BY
WASHINGTON COUNTY 911.
0400 PM SHARPSBURG MD 65 MPH TSTM GUST
08/26/03 WASHINGTON REPORTED BY SKYWARN.
0415 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 CARROLL A FEW TREES DOWN.REPORTED
BY CARROLL COUNTY 911.
0425 PM BURKITTSVILLE MD WIND DAMAGE
08/26/03 FREDERICK GAPLAND ROAD CLOSED BY
DOWNED TREES. REPORTED BY
SKYWARN.Local storm report, Aug 26, 5:24 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM KEARNEYSVILLE WV WIND DAMAGE
08/26/03 JEFFERSON NUMEROUS TREES DOWN.
REPORTED BY SPOTTER.
0430 PM LAYTONSVILLE MD WIND DAMAGE
08/26/03 MONTGOMERY NUMEROUS TREES DOWN
BLOCKING ROUTE 108.
REPORTED BY SPOTTER.
0430 PM FREDERICK MD WIND DAMAGE
08/26/03 FREDERICK A FEW TREES DOWN.
REPORTED BY SKYWARN.
0430 PM GARRISON MD WIND DAMAGE
08/26/03 BALTIMORE NUMEROUS TREES DOWN.
POWER OUTAGES. REPORTED
BY BALTIMORE COUNTY 911.
0440 PM POINT OF ROCKS MD 60 MPH TSTM GUST
08/26/03 FREDERICK MEASURED BY SPOTTER.
0505 PM STERLING VA 0.75 IN HAIL
08/26/03 LOUDOUN PENNY SIZED HAIL WAS
REPORTED IN STERLING
PARK. REPORTED BY OFF
DUTY NWS MET.
0515 PM GREENBELT MD WIND DAMAGE
08/26/03 PRINCE GEORGES POWER LINES DOWNED ONTO
CAPITOL BELTWAY AT
GREENBELT. INTERSTATE
CLOSED. REPORTED BY
MEDIA.
0518 PM BRANDYWINE MD 0.75 IN HAIL
08/26/03 PRINCE GEORGES PENNY SIZED HAIL FELL.
REPORTED BY SKYWARN.Local storm report, Aug 26, 5:34 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM BELTSVILLE MD 75 MPH TSTM GUST
08/26/03 PRINCE GEORGES A SPOTTER RECORDED A WIND
GUST OF 78 MPH. LOTS OF
TREE DAMAGE IN VICINITY.
0530 PM BOWIE MD WIND DAMAGE
08/26/03 PRINCE GEORGES LARGE TREES DOWN.
REPORTED BY SKYWARN.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 11:10 AM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, City of Fairfax | 50 min |
| Aug 26, 11:58 AM EDT | Special Marine Warning | LWX | 32 min | |
| Aug 26, 12:27 PM EDT | Special Marine Warning | LWX | 63 min | |
| Aug 26, 4:09 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 66 min |
| Aug 26, 4:33 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 72 min |
| Aug 26, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 97 min |
| Aug 26, 4:39 PM EDT | Special Marine Warning | LWX | 81 min | |
| Aug 26, 4:39 PM EDT | Special Marine Warning | LWX | 81 min | |
| Aug 26, 4:39 PM EDT | Special Marine Warning | LWX | 81 min | |
| Aug 26, 4:58 PM EDT | Flash Flood Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 3 hr |
| Aug 26, 6:07 PM EDT | Special Marine Warning | LWX | 53 min | |
| Aug 26, 6:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Aug 26, 6:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Aug 26, 6:45 PM EDT | Tornado Warning | LWX | King George | 30 min |
| Aug 26, 7:15 PM EDT | Severe Thunderstorm Warning | LWX | King George | 45 min |
| Aug 26, 3:07 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 53 min |
| Aug 26, 3:56 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 79 min |
| Aug 26, 3:58 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 32 min |
| Aug 26, 4:17 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 73 min |
| Aug 26, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 70 min |
| Aug 26, 4:47 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 73 min |
| Aug 26, 5:14 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 61 min |
| Aug 26, 5:43 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 62 min |
| Aug 26, 6:15 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 60 min |
| Aug 26, 6:31 PM EDT | Tornado Warning | LWX | Charles | 29 min |
| Aug 26, 7:00 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 45 min |
| Aug 26, 3:22 PM EDT | Severe Thunderstorm Warning | LWX | Morgan | 53 min |
| Aug 26, 3:32 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 58 min |
| Aug 26, 3:51 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 54 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.